Published online Aug 18, 2017. doi: 10.4254/wjh.v9.i23.1008
Peer-review started: February 15, 2017
First decision: April 17, 2017
Revised: June 27, 2017
Accepted: July 7, 2017
Article in press: July 10, 2017
Published online: August 18, 2017
Autoimmune hepatitis (AIH) is a progressive liver disease that is often associated with extrahepatic autoimmune disorders. Evans syndrome (ES) is a rare autoimmune disorder, which is characterized by immune thrombocytopenia and autoimmune hemolytic anemia. Association of AIH with ES is rare, especially in children. We report a 3-year-old female with a past medical history of ES who presented with jaundice and significant transaminitis due to AIH type 1. She required multiple treatments with steroids as well as azathioprine, intravenous immunoglobulin and a course of rituximab.
Core tip: We report a 3-year-old female with a past medical history of Evans syndrome (ES) who presented with jaundice and significant transaminitis due to autoimmune hepatitis (AIH) type 1. To our knowledge, this is a rare association of concurrent AIH and ES in a child who responded well to rituximab. The patient also demonstrated short-term response to intravenous immunoglobulin, methylprednisolone, azathioprine and oral prednisone. We conclude that ES may evolve over a period of several months therefore evaluation for associated autoimmune conditions should be considered in these patients.